Is the combination of piperacillin-tazobactam and vancomycin (PT-V) nephrotoxic?

Despite its widespread use for over 20 years, PT-V has only recently been linked to higher risk of AKI when compared to vancomycin+/- other β-lactams, particularly cefepime1,2.  A 2016 meta-analysis of 14 observational studies reported an AKI incidence ranging from 11%-48.8% for PT-V (used for ≥48 h in most studies), with an adjusted O.R. of 3.11 (95% C.I. 1.77-5.47) when compared to other vancomycin treatment groups1.  Of note, nephrotoxicity associated with PT-V appears to occur earlier than the comparative groups (median 3 days vs 5 days of therapy, respectively), with the highest daily incidence observed on days 4 and 52.

Although the exact mechanism(s) of nephrotoxicity in patients receiving PT-V is unknown, both piperacillin and vancomycin have been implicated in acute renal tubular dysfunction/necrosis and acute interstitial nephritis3-5.

Collectively, these findings are only a reminder to be more judicious in the selection and duration of treatment of even “safe” antibiotics.

 

References

  1. Hammond DA, Smith MN, Chenghui Li, et al. Systematic review and meta-analysis of acute kidney injury associated with concomitant vancomycin and piperacillin/tazobactam. Clin Infect Dis 2016 ciw811.doi:10.1093cid/ciw811.
  2. Navalkele B, Pogue JM, Karino S, et al. Risk of acute kidney injury in patients on concomitant vancomycin an dpiperacillin-tazobactam compared to those on vancomycin and cefepime. Clin Infect Dis 2017;64:116-123.
  3. Hayashi T, Watanabe Y, Kumano K, et al. Pharmacokinetic studies on the concomitant administration of piperacillin and cefazolin, and piperacillin and cefoperazone in rabbits. J Antibiotics 1986; 34:699-712.
  4. Polderman KH, Girbes ARJ. Piperacillin-induced magnesium and potassium loss in intensive care unit patients. Intensive Care Med 2002;28:530-522.
  5. Htike NL, Santoro J, Gilbert B, et al. Biopsy-proven vancomycin-associated interstitial nephritis and acute tubular necrosis. Clin Exp Nephrol 2012;16:320-324.
Is the combination of piperacillin-tazobactam and vancomycin (PT-V) nephrotoxic?

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s